Dual Therapy DebacleCommentary by Steven R. Kayser, PharmD
An elderly man with a history of arthritis, benign prostatic hypertrophy with urinary obstruction, hyperlipidemia, obesity, and a long history of tobacco use presented to a local emergency department for chest pain. An electrocardiogram revealed a new anterior myocardial infarction, and a cardiac catheterization confirmed single-vessel disease isolated to the left anterior descending artery. The resulting percutaneous coronary intervention (PCI) resulted in the placement of two drug-eluting stents. After stent placement, the patient was placed on triple anticoagulation therapy consisting of warfarin, clopidogrel (Plavix), and aspirin (ASA).
One month after placement, he received follow-up from a cardiologist and was informed he should remain on triple therapy for 6 months, at which time the warfarin would be discontinued. The plan was to continue the clopidogrel and aspirin (dual anticoagulation therapy [DAPT]) for an additional 6 months.
The patient saw his primary care provider (PCP) periodically over the next few years. These visits presented opportunities for his PCP to reconcile his medications. However, despite the plan to discontinue the DAPT after 1 year, the patient remained on this regimen 3 years after stent placement. On a preoperative visit for prostate surgery, he saw a cardiologist, who determined the patient had asymptomatic, stable coronary artery disease and affirmed his surgical candidacy. He further recommended discontinuing the clopidogrel, while continuing aspirin indefinitely. The cardiologist noted that an FDA Advisory Panel recommends just 12 months of DAPT after drug-eluting stent implantation, due to an increased risk of bleeding after 24 months of DAPT. The patient's PCP documented a telephone conversation with the patient in which he informed him to stop the clopidogrel and cleared him for prostate surgery. Nonetheless, the patient re-started the medication after the operation.
During yet another preoperative visit (this for removal of a skin cancer), it was discovered that the patient had re-started the clopidogrel. At this point, the clopidogrel was finally discontinued, and the PCP removed the drug from the patient's medication list in the electronic medical record.